Q: I started taking lisinopril for borderline high blood pressure about a year ago. I have had a nagging cough, enlarged tongue and hoarseness for some time.
Last summer, I came down with diarrhea that would not go away. My doctor ran tests and prescribed Lomotil. The tests showed nothing.
About a month ago, I developed a rash, became adversely affected by the sun and had a very bad pins-and-needles sensation on my skin.
I went to still another doctor, and after talking with me for five minutes, she recommended I stop taking lisinopril. I was better from day one. Now the rash is gone, I have my strength back, and my bowels are normal. I am symptom-free and feel like a real idiot for not figuring this out myself. Tell people this medicine can cause some people trouble.
A: Many of the symptoms you experienced (cough, swollen tongue and throat, diarrhea, rash, photosensitivity and paresthesia, i.e., pins-and-needles) are side effects of lisinopril and similar blood pressure drugs. We wish doctors would recognize such side effects when patients report them. A swollen tongue or throat could become life-threatening.
Borderline high blood pressure does not always require medication. As you discovered, such drugs can cause mischief. A thorough analysis by the Cochrane Collaboration found, however, that they don’t offer the expected benefits of protecting against cardiovascular disease and prolonging life unless blood pressure is actually high (Cochrane Library, Aug. 15, 2012).
We are sending you a copy of our book “Best Choices From The People’s Pharmacy” for more information about a variety of options for controlling blood pressure both with and without medication. Anyone who would like to learn more about the book will find information at www.PeoplesPharmacy.com.
In their column, Joe and Teresa Graedon answer letters from readers. Email them at www.PeoplesPharmacy.com. Their newest book is “Top Screwups Doctors Make and How to Avoid Them.”